Wyoming, 2020

Hail and Damaging Wind in Wyoming, May 20, 2020

May 20, 2020 · NWS UNR · 5 events in 1 county or zone

A supercell thunderstorm tracked in a northerly direction across northeastern Campbell County. The storm produced hail around quarter size initially, with wind gusts around 60 mph as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked in a northerly direction across northeastern Campbell County. The storm produced hail around quarter size initially, with wind gusts around 60 mph as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 12:26 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 20, 12:26 PM MST, 2 hours 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
126 PM MDT Wed May 20 2020

.DISCUSSION...(This Evening Through Wednesday)
Issued at 126 PM MDT Wed May 20 2020

Deep western CONUS upper trough will slowly shift east and
support increasing chances for TS in the western third through
this evening. Main impulse and associated jet streak will push
into the area late this afternoon and evening, supporting a narrow
corridor of SHRA/TS, initiating off the Laramie Range. Copious
amounts of moisture are located over eastern NE WY and far western
SD with mean PW over an inch, well above climo norms. Still
expecting that a few storms will be capable of locally heavy rain.
The severe threat still looks valid, given Bulk layer (0-6km)
shear around 35-40 knots, with mean CAPE of 1.5-2 kJ/kg. However
the area and time window of these parameters overlapping will be
very narrow, mainly focused over Weston and Crook counties as the
dry line has already pushed east across much of Campbell county.
This should support a mixed hail and wind threat, transitioning to
more of a wind/hvy rain threat in the evening, with activity
being more isolated in nature later in the evening. Deep southerly
flow will tend to support fast storm motion to the NNE, with most
models struggling to carry the expected TS complex east much into
western SD. Hence, most of the rain may be limited to NE WY and
perhaps the western Black Hills in SD. If the TS complex does die
out over the Black Hills, strong downslope winds could develop
over the Northern Black Hills foothills this evening as the
outflow collapses. Precip will end west to east tonight with bulk
of precip shifting into far NW SD and waning. Elevated convection
will then be possible over south central SD overnight, per LLJ
forcing. Dry SW flow will spread across most of the FA by
Thursday, with perhaps a few lingering showers being possible
across far eastern portions of scentral SD where lingering
moisture and instability will reside. Virga may also develop
diurnally in the afternoon across the far west per steep ll lapse
rates.

Otherwise, mean upper trough will then stall in the NW CONUS and
support semi-unsettled conds into early next week with mainly
seasonal temps and a brief cool down Sunday. There is growing
support for cooler conds toward the end of next week as the upper
trough shifts east and supports a period of local NW flow.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1220 PM MDT Wed May 20 2020

TSRA will develop over nern WY/the Black Hills in the mid to late
afternoon, then spread E/NE through the evening. Some storms will
be capable of strong-severe winds and large hail. Storm activity
may linger overnight across west to central SD, but will not be as
strong.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM MDT this evening for SDZ001-002-012>014.

WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, May 20, 4:34 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
534 AM MDT Wed May 20 2020

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
534 AM MDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this afternoon
through this evening. Primary hazards will be very large hail,
damaging winds, and heavy rainfall that could produce localized
flash flooding. While not the main concern, a tornado also cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional rounds of thunderstorms are expected over the next
several days. A few strong to severe thunderstorms will be
possible Thursday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-211300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
534 AM MDT Wed May 20 2020 /634 AM CDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible Thursday. The primary
concerns will be hail and strong winds.

Additional rounds of thunderstorms are expected over the next
several days. A few strong to severe thunderstorms will be
possible again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 20, 12:36 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 3 ESE PINE RIDGE        43.03N 102.52W
05/20/2020  M53 MPH          OGLALA LAKOTA      SD   ASOS

&&

EVENT NUMBER UNR2001582

JC
Local storm report, May 20, 1:19 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     NON-TSTM WND GST 3 ESE PINE RIDGE        43.03N 102.52W
05/20/2020  M53 MPH          OGLALA LAKOTA      SD   ASOS

0141 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
05/20/2020  M53 MPH          HARDING            SD   ASOS

0155 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
05/20/2020  M50 MPH          BUTTE              SD   MESONET

&&

EVENT NUMBER UNR2001583
EVENT NUMBER UNR2001584
EVENT NUMBER UNR2001585

JC
Special weather statement, May 20, 2:31 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT Wed May 20 2020

WYZ054-055-202200-
Northern Campbell WY-Southern Campbell WY-
331 PM MDT Wed May 20 2020

...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Savageton, or 20 miles southwest of Gillette, moving
north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Campbell County southwest of Gillette.

This includes Interstate 90 in Wyoming between Mile Markers 99 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4436 10570 4401 10560 4395 10579 4426 10602
      4428 10601
TIME...MOT...LOC 2130Z 164DEG 40KT 4404 10574

JC
Local storm report, May 20, 3:03 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
05/20/2020  M50 MPH          HARDING            SD   MESONET

0323 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
05/20/2020  M51 MPH          BUTTE              SD   MESONET

0324 PM     NON-TSTM WND GST 7 NNE RALPH             45.86N 102.98W
05/20/2020  M51 MPH          HARDING            SD   MESONET

&&

EVENT NUMBER UNR2001586
EVENT NUMBER UNR2001587
EVENT NUMBER UNR2001588

MLS

The radar

The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
May 20, 3:20 PM MST
Where
Campbell County, 8.05 mi SE of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.220, -105.370

Hail, Campbell

When
May 20, 3:25 PM MST
Where
Campbell County, 6.96 mi W of Rozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.290, -105.340

Hail, Campbell

When
May 20, 4:05 PM MST
Where
Campbell County, 2 mi ENE of Weston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.641, -105.292

Wind gusts to 48 mph accompanied the storm.

Hail, Campbell

When
May 20, 4:09 PM MST
Where
Campbell County, 4 mi NNW of Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
44.684, -105.361

Thunderstorm Wind, Campbell

When
May 20, 4:35 PM MST
Where
Campbell County, 7.91 mi NW of Rockypoint
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -105.200

Pea sized hail fell with the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883977, 883978, 883979, 883980, 883981.